Arkansas, 2021

Tornadoes and Damaging Winds in Arkansas, December 10 to 11, 2021

December 10 to 11, 2021 · NWS MEG · 13 events in 4 counties and zones

December 10, 2021, was unseasonably warm over the region. Temperatures broke several long-standing records.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
5
Property damage
$11 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

December 10, 2021, was unseasonably warm over the region. Temperatures broke several long-standing records. Memphis hit 80 F which broke a 103-year-old high-temperature record.

A strong upper-level trough was approaching from the west, providing strong lift within the unseasonably warm and unstable air mass. MLCAPE reached the 1500-2000 J/kg range by 6 PM. The wind field was impressive with plenty of vertical wind shear needed for organized thunderstorms. Effective 0-1 km storm-relative helicity values ranged from 300-400 m2/s2 with effective bulk shear values of 70 knots - more than sufficient to support discrete supercells in the warm sector ahead of the cold front.

The first supercell developed in central Arkansas and tracked into northeast Arkansas producing a few weak tornadoes initially before intensifying across eastern Craighead and Mississippi Counties and killing two people. The tornado eventually strengthened into an EF-4 while moving through the Missouri Bootheel, resulting in 2 direct and one indirect fatality in Pemiscot County. The tornado then tracked across the Mississippi River into northwest Tennessee, producing an additional 4 fatalities near Reelfoot Lake. This tornado lifted for a brief time in Obion County, reorganized, and then moved into Kentucky. All told, the mesocyclone tracked for over 300 miles and was producing tornadoes for over 250 miles. This storm was responsible for at least 9 fatalities and many injuries in the NWS Memphis CWA along with millions of dollars of damage.

As the initial supercell was crossing the state line into Kentucky, a string of supercells was moving into eastern Arkansas. A few brief tornadoes produced minor damage near Cash in western Craighead County and in the Fisher area of western Poinsett County. As the dominant supercell moved into eastern Poinsett County, the mesocyclone quickly intensified and the storm produced an EF-2 tornado in Trumann with several injuries and widespread damage.

A new supercell developed in Mississippi County causing straight-line wind damage initially. This supercell intensified as it crossed the Mississippi River and produced another long-track tornado starting in Dyer County, Tennessee. This tornado tracked east-northeast across northwest Tennessee into Henry County, and eventually into Kentucky. This tornado was rated EF-3 and resulted in several injuries with Kenton and Dresden, Tennessee being the hardest hit.

The convection eventually evolved into a QLCS as it moved east. A mesovortex developed south of I-40 near Jackson that resulted in 3 tornadoes across eastern Madison, Henderson, and Decatur Counties including an EF-2. Non-tornadic storms moved across the Memphis metropolitan area, producing straight-line wind damage as a mesovortex moved through the city. A fatality was reported in Shelby County after a large tree fell on a home in South Memphis. Later that night, an EF-1 tornado occurred in Prentiss County before the severe weather threat began to wind down around 6 AM on December 11, 2021.

In total, there were 18 tornadoes across the NWS Memphis CWA. Along with tornadoes, several incidents of wind damage and minor flash flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 10, 5:32 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 10, 5:32 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
532 PM CST Fri Dec 10 2021

.UPDATE...
Updated to include 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 312 PM CST Fri Dec 10 2021/

DISCUSSION...

The main story this forecast package will be the potential for
severe storms this evening. Highs will mainly be in the mid 70s
today with lows generally in the 60s.

Currently, scattered warm advection showers are expected, but
should start to ramp up in the next few hours. SPC Mesoanalysis
shows moderate instability MLCAPE values of 1500+ J/kg and 300+
m2/s2 of SRH. Likewise, low-level shear values 40-50 kts basically
along the enhanced risk area. With that being said, we still have
a cap in place. Models show the cap eventually breaking after
sundown. However, the main line of convection should move in
around 07z. Should any storms develop after sundown, the
combination of MLCAPE ~1500 J/kg and deep- layer shear greater
than 50 kts will be supportive of supercells. Again, this is
conditional that the cap in place breaks. Thus far, we have gotten
reports around the area of clouds dispersing, so the potential is
increasing.

The severe weather potential really increases after 00z and
despite the time of day, instability should hold steady. Ahead of
the line, deep layer shear and SRH will increase with the threat
still prevalent. CAMs suggest the initial wave of supercells will
basically form into a line of organized storms along/ahead of the
actual cold front overnight. Main hazards will be damaging winds,
large hail, and tornadoes (strong tornadoes possible). There is
the potential for breaks in the line which will have the potential
for damaging winds and tornadoes. Bottom line, be prepared for
severe weather to start moving into the area around 5 PM in the
form of supercells, then a line of storms will push through around
06z and move eastward. All modes of severe weather is possible
with the main hazards being tornadoes (some of which could be
strong) and damaging winds. Large hail and heavy rainfall are the
other hazards.

The front is expected to move into our southeastern counties by
about 15z, bringing thunderstorm chances to an end. There's a
possibility for some trailing showers but the severe weather
potential will be low. Expect colder temperatures with gusty
northwest winds throughout the day tomorrow. High temperatures
will be in the 60s.

Dry and cool weather is expected into early next week. Expect
temperatures to bounce back to the lower 70s by midweek. There is
a slight chance for some light showers Tuesday but confidence is
low. Lows will be in the 30s by Sunday and increase to the mid 40s
by midweek.

SWB

&&

.AVIATION...
00Z TAFs

Showers and thunderstorms are expected to develop and increase in
coverage this evening. Stronger scattered convection is initially
expected near JBR with a line/line segments of convection moving
through the entire sites overnight across the area with convective
chances diminishing greatly once the line moves through. LLWS
will be present outside of convection with SSW/SW 2kft winds
between 45-60 kts. Non-thunderstorm crosswind gusts will likely
persist for several hours for N/S runways.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 10, 2:36 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
236 PM CST Fri Dec 10 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-112245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
236 PM CST Fri Dec 10 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a moderate to slight risk across the Mid-South this
evening. Strong to severe thunderstorms will be possible late this
afternoon and throughout the overnight hours. Tornadoes, damaging
winds, and large hail will be the main hazards from any severe
storms that develop. Locally heavy rainfall will be possible as
well.

Strong southerly winds will affect the Mid-South today and tonight
with gusts over 30 mph at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a marginal risk for severe thunderstorms early Saturday
morning, mainly across portions of northeast Mississippi. Damaging
wind will be the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening and tonight.
Please relay any information about observed severe weather to
the NWS.

The radar

The Memphis radar (KNQA), 100 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 4 thunderstorm wind. Local standard time, as filed.

Tornado, Poinsett

When
December 10, 6:40 PM CST to 6:43 PM CST
Where
Poinsett County, 2.13 mi WSW of Weiner to 0.86 mi E of Weiner
Rating
EF0
Path length
2.97 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.607, -90.934

A brief tornado damaged trees southwest of Weiner. A tree fell against a house in Weiner. Peak winds were estimated at 65 mph.

Tornado, Craighead

When
December 10, 6:57 PM CST to 7:01 PM CST
Where
Craighead County, 2.02 mi WSW of Cary to 2.41 mi SE of Apt
Rating
EF1
Path length
6.14 mi
Path width
150 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
35.708, -90.733

A tornado developed near the Poinsett/Craighead County line and damaged trees along County Road 452. The tornado damaged a large rice facility along Highway 1, and destroyed a storage building near County Road 406. The tornado dissipated as it approached Highway 158. Peak winds were estimated at 100 mph.

Tornado, Craighead

When
December 10, 7:03 PM CST to 7:04 PM CST
Where
Craighead County, 1.94 mi SW of Bay to 0.75 mi WSW of Bay
Rating
EF0
Path length
1.31 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.733, -90.597

A brief tornado caused minor damage to trees and storage buildings just west of Interstate 555, west of Bay. Peak winds were estimated to be 65 mph.

Tornado, Craighead

When
December 10, 7:07 PM CST to 7:27 PM CST
Where
Craighead County, 2.59 mi SSW of Needham to 0.87 mi ENE of Delfore
Rating
EF3
Path length
17.68 mi
Path width
1,800 yd
Continued into
Mississippi, Ar (MEG)
Deaths
1 direct, 0 indirect
Injuries
5 direct, 0 indirect
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
35.787, -90.551

The tornado produced its first damage north of Bay, damaging storage and outbuildings. The tornado gradually strengthened and destroyed a farm tractor storage building along Highway 135 northwest of Lake City. The tornado possibly weakened slightly as it crossed the St. Francis River area, but re-strengthened as it approached Monette. Northern and northwestern portions of Monette suffered significant damage. Homes and retail facilities had their roofs partially or completely removed, and the roof of a nursing home partially collapsed. One fatality and at least 5 injuries occurred in the nursing home. After leaving Monette the tornado crossed into Mississippi County. Peak winds were estimated at 145 mph in Craighead County.

Tornado, Mississippi

When
December 10, 7:27 PM CST to 7:38 PM CST
Where
Mississippi County, 0.97 mi WSW of Leachville to 0.41 mi WSW of Boxelder
Rating
EF3
Path length
9.72 mi
Path width
1,800 yd
Continued into
Dunklin, Mo (MEG)
Deaths
1 direct, 0 indirect
Property damage
$1.3 million
Reported by
NWS Storm Survey
Coordinates
35.927, -90.287

After crossing from Craighead County into Mississippi County the tornado struck the northern portions of Leachville, in northwestern Mississippi County. Several homes suffered partial or complete roof loss in northwestern Leachville. A restaurant, store, and cotton gin suffered considerable damage along Highway 77, and numerous power poles were snapped. A fatality occurred in the store. Anchors to the store's metal frame were pulled out of the concrete foundation. The tornado's path was estimated at nearly a mile wide in this area. The tornado approached the Little River area south of Hornersville, near the Arkansas/Missouri state line. A stand of trees was debarked east of Arkansas County Road 243. Several homes and mobile homes were heavily damaged or destroyed along State Line Road. Additional debarking of trees was noted. The tornado then crossed into Dunklin County, Missouri. Peak winds in Mississippi County were estimated at 145 mph.

Tornado, Craighead

When
December 10, 8:30 PM CST to 8:35 PM CST
Where
Craighead County, 1.2 mi WSW of Dryden to 3.2 mi E of Winesburg
Rating
EF1
Path length
4.62 mi
Path width
75 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.822, -90.919

A tornado touched down northeast of Cash, snapping 12 power poles and damaging a barn. Peak winds were estimated to be 105 mph.

Tornado, Poinsett

When
December 10, 8:45 PM CST to 8:47 PM CST
Where
Poinsett County, 2.5 mi NNE of Middlebrook to 2.94 mi NNE of Middlebrook
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.484, -90.907

Several outbuildings damaged and some damage to home and trees. Tornado started and ended in open fields. Peak winds were estimated at 80 mph.

Tornado, Poinsett

When
December 10, 8:51 PM CST to 8:52 PM CST
Where
Poinsett County, 5.84 mi SSE of Weiner Muni Arpt to 5.85 mi SE of Weiner Muni Arpt
Rating
EF0
Path length
0.08 mi
Path width
20 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.509, -90.843

The tornado destroyed an outbuilding. Peak winds were estimated at 80 mph.

Tornado, Poinsett

When
December 10, 9:11 PM CST to 9:15 PM CST
Where
Poinsett County, 1.08 mi SSW of Trumann to 2.81 mi ENE of Trumann
Rating
EF2
Path length
3.6 mi
Path width
250 yd
Property damage
$6.3 million
Reported by
NWS Storm Survey
Coordinates
35.665, -90.527

Tornado developed just southwest of Trumann and destroyed about 70 homes and damaged another 100 homes. Several businesses were damaged or destroyed. There was also widespread tree damage. The fire station was also heavily damaged. The worst damage was in the northeast part of Trumann with businesses and homes destroyed. Tornado path ended near the St. Francis River. Peak winds were estimated at 130 mph.

Thunderstorm Wind, Poinsett

When
December 10, 9:12 PM CST to 9:17 PM CST
Where
Poinsett County, 1.02 mi SSE of Trumann
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.666, -90.514

Straight-line winds caused roof damage to a business south of the EF-2 tornado track in Trumann.

Thunderstorm Wind, Mississippi

When
December 10, 9:53 PM CST to 10:05 PM CST
Where
Mississippi County, 0.34 mi NNW of Cottonwood Corner to Luxora
Measured
87 kt (100 mph) estimated gust
Property damage
$150,000
Reported by
Newspaper
Coordinates
35.704, -90.053

Powerful straight-line winds destroyed a mobile home on Cottonwood Corner Road west of Osceola. Several power lines were knocked down in Osceola. Trucks were overturned west of Osceola and a truck was blown off I-55. Power lines were knocked down in Luxora.

Thunderstorm Wind, Mississippi

When
December 10, 10:05 PM CST to 10:10 PM CST
Where
Mississippi County, 0.21 mi SSW of Armorel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.917, -89.801

Outbuildings were damaged east of Blytheville.

Thunderstorm Wind, Crittenden

When
December 10, 11:56 PM CST to December 11, 12:01 AM CST
Where
Crittenden County, 0.78 mi W of Mound City
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.178, -90.144

Seventeen train cars were derailed near the West Memphis-Marion border off of Mound City Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Craighead2021-12-1094MalePermanent StructureDirect
Tornado, Mississippi2021-12-1052FemalePermanent StructureDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyThe tornado archive for Arkansas, 2021Warnings in Arkansas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996833, 996834, 996835, 997127, 997128, 996832, 996774, 996777, 996781, 999798, 999797, 999799, 999787.